Has anyone tried hormomes for menopause and felt WORSE?

Two Peas is Closing
Click here to visit our final product sale. Click here to visit our FAQ page regarding the closing of Two Peas.

Posted 2/11/2013 by Kellapea in NSBR Board
 

Kellapea
PeaAddict

PeaNut 387,334
August 2008
Posts: 1,181
Layouts: 0

Posted: 2/11/2013 11:27:27 AM
I recently tried prescription hormones for perimenopause/menopause symptoms. (estradiol/Divigel and Prometrium progesterone).

From the very first day, I got the worst side effects- severe hot flashes, anxiety, rapid heart beat, bad insomnia. Scared me so much that I quit using them after just a few days. I paid over $100 with insurance and will probably just throw them away.

Has anyone else tried hormones for perimenopause/menopause symptoms and felt WORSE instead of better?



fairycakes
PeaNut

PeaNut 451,951
January 2010
Posts: 296
Layouts: 0
Loc: devon uk

Posted: 2/11/2013 12:07:43 PM
After 2 weeks of being practically house bound with SUCH a heavy period, I am now on a progesterone only pill, and I feel so much better. No more bleeding ! Yippee

Sorry it's had the opposite effect on you

fairycakes
PeaNut

PeaNut 451,951
January 2010
Posts: 296
Layouts: 0
Loc: devon uk

Posted: 2/12/2013 7:46:32 AM
I was started on 5mg tabs x3 daily for short term. Now on a birth control pill Micronor, which is a massively smaller dose. Not sure if you get the same make over there.

flanz
Ancient Ancestor of Pea

PeaNut 211,902
June 2005
Posts: 6,054
Layouts: 2

Posted: 2/12/2013 11:58:23 AM
OMG, I will never take hormones again!

On Jan 2 I was prescribed a bio-identical progesterone cream, two pumps a day. Was to use it on days 16-28 of my (still regular) cycles, or to stop when my period began (cycles now, at age 52, typically 22-26 days. I used it for 7 days, end January 9, and will never use it again.

I have been very sick... if I had a job I would have been unable to do it, acting like a super depressed person. Last week I got dressed in street clothes a couple of times. My husband has started saying, "You look so nice all dressed up." So now just getting dressed = dressed UP, as I've been living in my pjs on the couch. No, not living, merely existing.

I stupidly had a high dose Vitamin B shot for the first time on the same day and suspected that was what caused my SEVERE INSOMNIA. Now I think it was likely the progesterone.

I HAD 17 DAYS WITH ALMOST ZERO SLEEP! Never experienced anything like it. A couple of days in I started the worst temperature fluctuations - no "hot flashes" with loads of sweat, just every 2-5 minutes alternating between feeling waaaay too hot, taking a leg or leg plus arm out of the covers ad feeling freezing.

Now, a month+ after my last application of the progesterone, I have finally started to feel somewhat human. Energy level about 40% of normal, and despite sleeping very poorly compared to "normal" it has improved a fair bit. Biggest difference is I smile more, want to see people and do things, am accomplishing some things at home. Slowly getting my life back

OP, I'm sorry you had a bad reaction too. You are not alone!

hugs

flanz
Ancient Ancestor of Pea

PeaNut 211,902
June 2005
Posts: 6,054
Layouts: 2

Posted: 2/12/2013 11:59:14 AM
I forgot to say I had horrible anxiety as well.

Kellapea... are your side effects lingering after stopping the meds?

Kellapea
PeaAddict

PeaNut 387,334
August 2008
Posts: 1,181
Layouts: 0

Posted: 2/12/2013 12:31:35 PM
Yes, the side effects have lingered. I've never felt like this before, so I know it's the hormones. I'm glad to know I'm not alone. Thanks for sharing your experience flanz!

I called my dr and she prescribed a different type of progesterone (Provera). I'm too afraid to try it at this point. Too bad, because it comes in a $4 generic.

My meno symptoms have been fairly mild (so far) so I guess I'll continue without any hormone replacement.




flanz
Ancient Ancestor of Pea

PeaNut 211,902
June 2005
Posts: 6,054
Layouts: 2

Posted: 2/12/2013 2:12:08 PM
Thanks, Kellapea.
I'm sorry you've experienced this, but it does help me too, knowing I'm not the only one....

May we both fully recover from this experience soon!

lumos
BucketHead

PeaNut 435,926
August 2009
Posts: 627
Layouts: 0
Loc: Ontario, Canada

Posted: 2/12/2013 3:21:56 PM
These:


severe hot flashes, anxiety, rapid heart beat, bad insomnia.


are all things that progesterone does. I just read a really interesting blog post from an RN recently about how progesterone is over prescribed and is the reason the HRT trials were halted a few years ago - the progesterone was causing a lot of problems but the estrogen was not.

I realize that's just a blog, so I did independently research the information as well. Here's a bit of what she writes:

"estrogen is the primary female sex steroid required for cognition and healthy mood, an effect actively blocked by progesterone... dosing up on progesterone when a female is estrogen deficient (menopausal) is shown in studies of rodents to be dangerous and to hasten dementia. Progesterone only has benefits if estrogen is replaced, and only partial benefits as progesterone will always inhibit the estrogen benefit as well. It is dangerous and medically negligent to encourage menopausal women to take progesterone without estrogen given the established science.

Anyway, it seems as if the utility of this fraudulent mythical claim is to trick the reader into believing progesterone is some kind of fountain of youth, magic manna hormone that will replenish everything appropriately. There is no basis what so ever in reality for this outrageous claim. Progesterone does not just become whatever hormone you think you need. The fate of progesterone depends on your metabolism, hormones, and enzymes preceding. As stated previously, before it turns into estrogen, it is far more likely to abnormally increase your cortisol levels and testosterone. This is why normally cycling reproductive aged women who are premenstrual (7-10 days from menses) will find they suffer acne outbreaks, agitation, and lower immune system at this time. It is a normal function of progesterone to increase cortisol and testosterone, so the premenstrual female with supraphysiological progesterone easily catches colds and has signs of excessive testosterone like acne and greasy skin."

Basically, all the crappy PMS symptoms women experience are caused by estrogen crashing while progesterone rises, from what I understand.


Cat E. Clysm
PeaAddict

PeaNut 107,256
September 2003
Posts: 1,253
Layouts: 0
Loc: Northern California

Posted: 2/12/2013 4:24:00 PM
May not be relevant because I took hormones (premarin) more than 10 years ago. I credit them with practically saving my life. I had SEVERE migraines, at least twice a week which lasted for 2 or 3 days - i.e. almost constantly. Premarin made about 80% of my migraines disappear.

I do remember some unpleasant side effects, but they were worth it for me, as the migraines made life almost unbearable. Also, later they "discovered" that the hormones I took, or maybe the dosage of them? - LATER caused heart attacks and breast tumors in some women. In fact I've had breast cysts several times in the past 5-6 years, benign fortunately. I was told premarin caused them.

Hormone therapy has probably changed a great deal in the past 10 years, so as I said, my experience may be irrelevant today. Good luck!

ScrapbookBabe
PeaFixture

PeaNut 111,527
October 2003
Posts: 3,517
Layouts: 0
Loc: West Coast

Posted: 2/12/2013 4:35:06 PM
progesterone is not my friend... it's may be what's causing your symptoms to get worse.

I take Estrace 1mg a day and I'm very happy.

I found that bioidentical doesn't work for me and that the generic does not work either. I have to take the real deal.

ScrapbookBabe
PeaFixture

PeaNut 111,527
October 2003
Posts: 3,517
Layouts: 0
Loc: West Coast

Posted: 2/12/2013 4:43:34 PM
I also wanted to add that I tried Divigel and didn't think it absorbed. Maybe it's not working for you either and you are not getting any of the estrogen to balance the two.

Ouiser
Ancient Ancestor of Pea

PeaNut 196,226
March 2005
Posts: 9,347
Layouts: 0
Loc: in the South

Posted: 2/12/2013 4:48:12 PM
I was prescribed Premirin (sp) years ago and I remember problems with it. I got off of them and never took anything else then or now 20 years later.


http://www.swagbucks.com/refer/Ouiser

BergdorfBlonde
Getting blonder every day

PeaNut 162,956
August 2004
Posts: 10,715
Layouts: 0
Loc: LI girl, livin' in the gulf

Posted: 2/12/2013 5:44:48 PM
Ahh, these are the many symptoms I've heard about. Since I had a hysterectomy a year ago, I began researching hormones, but I've heard that it takes a lot of adjusting and finding the right ones. I'm so sorry you're all going through this. Hystersisters.com has a lot of information on the subject too. I'll put off taking hormone replacement until I ABSOLUTELY need it.








Show/Hide Icons . Show/Hide Signatures
Hide
{{ title }}
{{ icon }}
{{ body }}
{{ footer }}